Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Sioux Falls, SD

July 5, 2003Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2003, 11:08 PM CDT for Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 11:08 PM CDT (04:08 UTC)
Expired
Jul 5, 2003, 11:45 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 7:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060408
SVRFSD
IAC193-060445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 1145 PM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF SIOUX CITY TO 14
  MILES SOUTHWEST OF SALIX...OR FROM 4 MILES SOUTH OF NORTH SIOUX
  CITY TO 3 MILES SOUTHWEST OF WINNEBAGO...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SERGEANT BLUFF AROUND 1115 PM CDT
  SLOAN...SALIX AROUND 1120 PM CDT
  LAWTON AROUND 1125 PM CDT
  MOVILLE AROUND 1130 PM CDT
  PIERSON...ANTHON...CORRECTIONVILLE AROUND 1145 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4254 9648 4222 9633 4225 9574 4256 9576

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:35 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 3:35 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SAT JUL 5 2003

...SHORT TERM...
OVERALL FLOW PATTERN WL CONT TO SHOW AN ACTIVE REGIME THRU NEXT WED.
IN THE NEAR TERM...CONVECTION HAS ALREADY FIRED ACRS THE SRN PART OF
THE FSD FA IN THE MO VALLEY. LEFTOVER REMNANTS OF A STALLED BNDRY IN
THIS AREA...VERY EVIDENT ON THE VIS ALSO. NEXT SHORTWV RIDING EWD WL
AFFECT THE FA THIS EVENING...WITH PLENTY OF CONVECTION ALSO FIRING
IN WRN SD. BEST SVR CHCS WL BE OVER THE SRN PART OF THE CWA SOUTH OF
I 90 THIS EVENING WHERE SHEAR IS TREMENDOUS AND MID LVL LAPSE RATES
CONT TO BE VERY UNSTABLE. BUT WE MAY HAVE TO WAIT FOR THE WRN PLAINS
S/W TO GET HERE BEFORE ANY SVR STUFF FIRES. LATER TNGT...KEPT CHC
POPS GOING THRU MANY AREAS DUE TO VERY STRONG 850-700MB WAA MOVG IN
AHEAD OF TOMORROWS CAP.

ON SUNDAY...JUST MAINLY WARM AND HUMID AHEAD OF THE NEXT STRONG
BNDRY COMING DOWN. HAVE SOME CHC POPS GOING FOR THE NRN AND WRN CWA
BUT THE BETTER CHCS WL BE SUNDAY NIGHT WHEN THE CAP BREAKS DOWN.
VERY STRONG SYSTEM PASSING JUST TO THE NORTH OF THE FA DROPPING
STRONG LOW LVL BNDRY THRU. BEST CHCS FOR SVR ATTM APPEAR TO BE OVER
THE NERN PART OF THE FSD CWFA SUNDAY NIGHT WHERE DYNAMICS AND LIFT
ARE THE STRONGEST. AM STILL CONCERNED ABOUT THIS LOW LVL BNDRY
LAYING OVER ALONG THE SRN TIER OF THE CWFA...OR POSSIBLY JUST SOUTH
OF THERE IN THE MONDAY AND MONDAY NIGHT TIMEFRAME. LATEST GFS RUNS
HAVE NOT BACKED OFF ON THE PCPN EARLY NEXT WEEK AND QUITE FRANKLY...
THE GFS HAS DONE MUCH BETTER THAN THE ETA WITH THIS QUASI ZONAL AND
VERY ACTIVE FLOW PATTERN IN PLACING PCPN. THE FSD FA...ASIDE FROM
DURING THE DAY ON SUNDAY...WILL BE JUST NORTH OF THE STRONG CAPPING
AIR THRU EARLY NEXT WEEK...AND BOTH MODELS CONT TO ADVERTISE A
STRETCHED VORT FILAMENT IN THE WRN U.S..WHICH THEN ORGNANIZES AS IT
CROSS THE ROCKIES INTO CONTINUOUS S/WS REALLY ALMOST EVERY PERIOD.
THIS DOESNT CHANGE ON TUESDAY EITHER...AS ANOTHER S/W SLIDES INTO
THE FA ALONG I 90.

TEMPS MAY BE SLIGHTLY BLO NORMAL ON MON AND TUE WITH CLOUD COVER
ANTICIPATED.

...LONG TERM...
WILL WATCH TUE NIGHT...AS POSSIBLE MCS ON TUE MAY EXIT THE AREA
FASTER THAN CRNTLY REALIZED LEAVING TUE NIGHT DRY. FOR RIGHT NOW...
HAVE LOW POPS IN THE EVENING. ANOTHER STRONG VORT FILAMENT MOVES
THRU THE I 90 CORRIDOR ON WED PER THE 3 LATEST GFS RUNS...AND
SUPPORTED BY THE 84 HR ETA. SO THEREFORE A CONTINUED CHC OF PCPN ON
WED. IN THE THURSDAY THRU SAT TIMEFRAME...MODELS DIVERGE SOMEWHAT.
THE CAN SPECTRAL...00Z/12Z GFS RUNS SHOW THE FLAT QUASI ZONAL FLOW
CONTINUING INTO THE LATE WEEK...WHILE THE ECMWF/06Z GFS BUILDS A
RIDGE TO THE WEST AND BRINGS IN NW FLOW INTO THE AREA. ANYWAY YOU
LOOK AT IT...THERE IS A SLIGHT SYSTEM MOVG IN ON THURSDAY BUT LEFT
DRY FOR NOW. NOT MUCH TO KEY ON HERE FOR FRI AND SAT.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 5, 11:02 AM CDT, 12 hours 6 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT SAT JUL 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHWEST
IOWA...GENERALLY ALONG THE MISSOURI RIVER. THE THUNDERSTORMS
SHOULD THEN CONTINUE TO DEVELOP AND SPREAD OVER THE AREA TONIGHT.
ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
AREA...THE BEST CHANCE WILL BE SOUTH OF INTERSTATE 90. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE AREA SUNDAY
AFTERNOON AND EVENING...AND SOME OF THESE THUNDERSTORMS COULD BE
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...WITH A FEW TORNADOES ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM SOUTH OF
INTERSTATE 90...AND AFTER
9 PM NORTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 5, 9:11 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 PM    6 SE LAKE ANDES           SD   60 MPH TSTM GUST
07/05/03   CHARLES MIX
Local storm report, Jul 5, 10:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    DIXON                     NE   60 MPH TSTM GUST
07/05/03   DIXON
Special weather statement, Jul 5, 10:27 PM CDT, 41 minutes before
IAZ020>022-SDZ050-052-057-058-063>066-068>071-060342-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT SAT JUL 5 2003

...PARTS OF TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED...

...SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO
EXPIRE...

TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED FOR ALL OF SOUTHEAST
SOUTH DAKOTA...AND PLYMOUTH...CHEROKEE AND BUENA VISTA COUNTIES IN
NORTHWEST IOWA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM FOR
DIXON AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA...AND WOODBURY AND
IDA COUNTIES IN NORTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE. THE
THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST SOUTH DAKOTA
FOR TONIGHT...AND THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. THE
THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS THE ABOVE MENTIONED
COUNTIES IN NORTHEAST NEBRASKA AND NORTHWEST IOWA UNTIL 1 AM.

BOUSTEAD

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.